Ohio, 2003

Flood and Hail in Ohio, August 27, 2003

August 27, 2003 · NWS CLE · 19 events in 12 counties and zones

17 thunderstorm wind, 1 flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$242,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 26, 8:20 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 26, 8:20 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
920 PM EDT TUE AUG 26 2003

UPDATING TO DROP SEVERE THUNDERSTORM WATCH AND TO REDUCE
PRECIPITATION CHANCES OVER THE FORECAST AREA.  FRONT IS STILL TO THE
NORTH OF THE AREA AND THERE IS A POSSIBILITY THAT A FEW SHOWERS AND
THUNDERSTORMS COULD DEVELOP WITH THE FRONT.

MCS DID A CLEAN SWEEP OF THE ATMOSPHERE AND HELPED TO STABILIZE THE
AIR MASS. HOWEVER...WEST TO SOUTHWEST FLOW WILL BRING MORE UNSTABLE
AIR BACK INTO THE AREA AND THIS SHOULD HELP IN THE DEVELOPMENT OF
ACTIVITY WITH THE FRONT.

ZONES WILL BE OUT IN A FEW MINUTES.

CLE...
OH...NONE.
PA...NONE.

LOMBARDY
Hazardous weather outlook, Aug 26, 5:48 AM EST, 18 hours 17 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-261245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
648 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS  TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Aug 26, 8:01 PM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
901 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    COUNTYWIDE                OH   WIND DAMAGE
08/26/03   ASHLAND                        SEVERAL TREES DOWN

BM
Local storm report, Aug 26, 8:16 PM EST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
916 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    MT VERNON                 OH   60 MPH TSTM WIND GUST
08/26/03   KNOX                           MEASURED

0810 PM    MT VERNON                 OH   WIND DAMAGE
08/26/03   KNOX                           SHINGLES OFF ROOF AND STOP
                                          LIGHTS DOWN

BM
Special weather statement, Aug 26, 8:28 PM EST, 3 hours 37 minutes before
OHZ003-006>010-017>022-027>033-036>038-047-270230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
928 PM EDT TUE AUG 26 2003

...SEVERE THUNDERSTORM WATCH NUMBER 895 HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORMS HAVE MOVED SOUTHEAST OF THE REGION THIS
EVENING. THEREFORE...THE SEVERE THUNDERSTORM WATCH THAT WAS ISSUED
EARLIER THIS AFTERNOON HAS BEEN CANCELLED.

LOMBARDY
Local storm report, Aug 26, 9:19 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
1019 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    COUNTYWIDE                OH   WIND DAMAGE
08/26/03   KNOX                           OVER 100 TREES KNOCKED
                                          DOWN ACROSS COUNTY AND SOME
                                          MAJOR HIGHWAYS BLOCKED.

0815 PM    STILLWELL                 OH   WIND DAMAGE
08/26/03   HOLMES                         ONE TREE DOWN.

0815 PM    KILLBUCK                  OH   WIND DAMAGE
08/26/03   HOLMES                         ONE TREE DOWN.

FMK
Special weather statement, Aug 26, 10:10 PM EST, 1 hour 55 minutes before
PAZ001>003-270415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1110 PM EDT TUE AUG 26 2003

STRONG THUNDERSTORMS WILL MOVE THROUGH MUCH OF EXTREME NORTHWEST
PENNSYLVANIA...ERIE AND CRAWFORD COUNTIES BETWEEN MIDNIGHT AND 2 AM.

AT 1110 PM EDT DOPPLER RADAR SHOWED STRONG THUNDERSTORMS ENTERING
LAKE ERIE NORTH OF ERIE COUNTY PENNSYLVANIA. THE THUNDERSTORMS WILL
REACH THE ERIE COUNTY SHORELINE AROUND MIDNIGHT AND CONTINUE MOVING
SOUTHEAST AT 30 MPH. THESE THUNDERSTORMS COULD HAVE HEAVY
RAINFALL...HAIL AND WIND GUSTS IN EXCESS OF 40 MPH. SOME PONDING OF
WATER ON ROADS MAY OCCUR.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR WARNINGS.

KIELTYKA
Local storm report, Aug 26, 11:12 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
1212 AM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 PM    AVON LAKE                 OH   .75 INCH HAIL
08/26/03   LORAIN

FMK

The radar

The Cleveland radar (KCLE), 22 km away, was scanning. The volume nearest the first event began at 05:02 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 1 flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cuyahoga

When
August 27, 12:05 AM EST
Where
Cuyahoga County, Brecksville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.317, -81.633

Thunderstorm winds downed a couple of large tree limbs.

Thunderstorm Wind, Geauga

When
August 27, 12:05 AM EST
Where
Geauga County, Welshfield
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
41.383, -81.150

Thunderstorm winds downed two trees near Welshfield.

Thunderstorm Wind, Summit

When
August 27, 12:40 AM EST
Where
Summit County, Cuyahoga Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
41.133, -81.483

Thunderstorm winds downed one tree and one large limb.

Thunderstorm Wind, Summit

When
August 27, 12:45 AM EST
Where
Summit County, Tallmadge
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.100, -81.433

Thunderstorm winds blew a large tree down on top of a house.

Thunderstorm Wind, Portage

When
August 27, 1:10 AM EST
Where
Portage County, Kent
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.150, -81.350

Thunderstorm winds downed several trees.

Thunderstorm Wind, Portage

When
August 27, 1:27 AM EST
Where
Portage County, Brimfield
Measured
50 kt (58 mph) measured gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.100, -81.333

Trained spotters measured a 58 mph thunderstorm wind gust. At least one large tree was downed.

Thunderstorm Wind, Portage

When
August 27, 1:30 AM EST
Where
Portage County, Atwater
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
41.017, -81.167

Thunderstorm winds downed several trees east of Atwater.

Flood, Summit

When
August 27, 1:30 AM EST to 5:30 AM EST
Where
Summit forecast zone
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
41.126, -81.532 (the zone’s center; the record gives no point)

Thunderstorms dumped two to three inches of rain on much of Summit County. Spotters in Cuyahoga Falls measured 2.2 inches of rain during a 53 minute period ending at 2:30 a.m. Several small streams and creeks left their banks resulting in areas of lowland flooding. Dozens of homes in the county experienced basement flooding.

Thunderstorm Wind, Crawford

When
August 27, 1:50 AM EST
Where
Crawford County, Galion
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
40.733, -82.783

Thunderstorm winds downed a few large tree limbs.

Thunderstorm Wind, Stark

When
August 27, 2:05 AM EST
Where
Stark County, Robertsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
40.767, -81.200

Thunderstorm winds downed one tree and a few large tree limbs.

Thunderstorm Wind, Ashland

When
August 27, 3:35 AM EST
Where
Ashland County, Ashland
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
40.867, -82.300

Thunderstorm winds downed several trees.

Thunderstorm Wind, Wayne

When
August 27, 3:50 AM EST
Where
Wayne County, Wooster
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
40.800, -81.933

Thunderstorm winds downed a few large tree limbs.

Thunderstorm Wind, Knox

When
August 27, 4:05 AM EST
Where
Knox County, Fredericktown
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
GENERAL PUBLIC
Coordinates
40.483, -82.550

Thunderstorm winds downed a few trees and large limbs north of Fredericktown.

Thunderstorm Wind, Holmes

When
August 27, 4:45 AM EST
Where
Holmes County, Millersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
40.550, -81.917

Thunderstorm winds downed a few large tree limbs.

Hail, Stark

When
August 27, 7:40 AM EST
Where
Stark County, Waynesburg
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.667, -81.250

Penny size hail was observed.

Thunderstorm Wind, Medina

When
August 27, 12:35 PM EST
Where
Medina County, Remson Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.183, -81.750

Thunderstorm winds downed a couple of large tree limbs.

Thunderstorm Wind, Morrow

When
August 27, 1:50 PM EST
Where
Morrow County, Sparta
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.400, -82.700

Thunderstorm winds downed one tree and a few large limbs.

Thunderstorm Wind, Knox

When
August 27, 2:30 PM EST
Where
Knox County, Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
GENERAL PUBLIC
Coordinates
40.450, -82.267

Thunderstorm winds downed two trees and a few large limbs.

Thunderstorm Wind, Holmes

When
August 27, 3:05 PM EST
Where
Holmes County, Killbuck
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
GENERAL PUBLIC
Coordinates
40.500, -81.983

Thunderstorm winds downed a few large trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332637, 5332638, 5332711, 5332709, 5332712, 5332710, 5332720, 5332724, 5332719, 5332722, 5332721, 5332715, 5332718, 5332716, 5332723, 5332708, 5332713, 5332714, 5332717.